Friday, December 21, 2018

Multiple Illnesses and Multiple Prescriptions—Clarify safety with prescribing doctor

People with a serious psychiatric ailment fall ill, just like anyone else does. They develop colds and coughs, fevers and stomach ailments. They may sprain their ankles, have headaches, develop indigestion after having too good a meal, rashes after trying a new cosmetic and food poisoning after eating some unhygienic street food. Like anyone else, they do one of two things: they buy an OTC medicine; or they consult a general physician.

Precautions with other prescriptions

Be careful with OTC preparations. Not all OTC medications are benign or free from side effects. Avoid drug combinations. Cough syrups (even ‘safe’ herbal ones) usually have a combination of many ingredients, including substances which are highly addictive.

It is usually better and safer to go for option two – visit your GP. It is a good idea to establish a trusted professional relationship with one particular GP who knows your medical history thoroughly. However, this may not always be possible.

Very often, the distress of the current ailment takes precedence in the mind of both the patient and the doctor; because of immediate discomfort, pain or distress involved.  It is all too common for a busy GP, to misguidedly tell you to stop your psychiatric medication, attribute your symptoms to your medication or to simply waive the responsibility - ‘tell your psychiatrist to change your medication.’ Also, don't stop any long term medication on the advice of a person who is not a qualified medical practitioner.

Many psychiatric illnesses are serious, long-term, and may be life-threatening; just like chronic medical illnesses like hypertension, diabetes, epilepsy or heart disease are. No doctor will ever ask you to stop the medications for these illnesses abruptly while he treats your fever or loose motions. He will prescribe a medicine which will not react adversely with those you are already taking. Insist that your illness be treated similarly.

Medications for psychiatric illnesses are relatively few, as compared to the number of antibiotics, pain relievers or cough medicines available in the market. They also have to be started at low doses and built up gradually until you have the most benefits with the least side-effects. It is a slow process, for which you have had to follow-up regularly with your psychiatrist usually over months. It is important that this process should not be derailed without due consideration.

Stopping your psychiatric medication abruptly
  1. May cause the distressing symptoms to return i.e you may relapse.
  2. More seriously, you may find that the original medication, on which you were stable and symptom-free has now become ineffective, and you may require stronger medicines and/or multiple drugs to treat your illness.
  3. Even more seriously, you may wrongly attempt to restart your psychiatry medication at its full strength when you recover from your viral fever after a week. Do not do so. Serious side-effects may follow.

What to do when consulting another doctor

  • Always take your previous prescription with you when you need to consult another doctor. The prescription from our clinic has the dose and generic name of the medicine you are taking (as best practices worldwide demand and as mandated by the govt).
  • Check with your doctor that he has prescribed a medicine which does not react with what you are already taking. Numerous apps are available to check drug interactions, which most doctors are conversant with. It takes only a couple of minutes to do so and prescribe a suitable drug. It can take months to find a new psychiatric medication that suits you and is as effective as the one you are on presently.
  • In case, there is still a doubt, ask him to speak to your psychiatrist. Professional courtesy demands so.
  • If you have stopped your medication, do not resume it without guidance. Seek an early appointment with your psychiatrist.

No comments:

Post a Comment

Note: Only a member of this blog may post a comment.